Colorado, 2007

Tornadoes and Flood in Colorado, April 24, 2007

April 24, 2007 · NWS GLD · 16 events in 3 counties and zones

A slow-moving upper low pressure area combined with a surface front to produce numerous tornadoes across Cheyenne county Colorado during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving upper low pressure area combined with a surface front to produce numerous tornadoes across Cheyenne county Colorado during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 2:25 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 2:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM MDT TUE APR 24 2007

.DISCUSSION...MAIN FORECAST CONCERNS ARE THE POSSIBILITY OF SEVERE
WEATHER THIS EVENING AND SNOW MIXED WITH RAIN EARLY WEDNESDAY
MORNING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.

THE SURFACE LOW OVER SOUTHEAST COLORADO STALLS OVER SOUTHEAST
COLORADO AS IT DEEPENS IN RESPONSE TO THE DEEPENING UPPER LOW
CURRENTLY MOVING THROUGH THE 4-CORNERS REGION AND INTO SOUTHEAST
COLORADO AND SOUTHWEST KANSAS THIS EVENING. WITH THE WARM SECTOR
AHEAD OF THE LOW CURRENTLY ACROSS MUCH OF THE FORECAST AREA WITH A
WARM FRONT AT THE SURFACE THROUGH THE CENTRAL PORTION OF THE
FORECAST AREA AND A COLD FRONT ENHANCED BY THUNDERSTORM OUTFLOW
ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...EXPECT PLENTY
OF MOISTURE TO CONTINUE TO ADVECT INTO MAINLY THE EASTERN SECTIONS
OF THE FORECAST AREA WITH PLENTY OF SHEAR AND MESOSCALE LIFT IN
THE VICINITIES OF THE SURFACE BOUNDARIES AND SYNOPTIC LIFT
ASSOCIATED WITH THE LOW LIFTING ACROSS THE HIGH PLAINS. THIS WILL
ALL LEAD TO ADDITIONAL THUNDERSTORM PRODUCTION LATER TODAY AND
THIS EVENING ACROSS THE TRI-STATE REGION WITH SOME STORMS EXPECTED
TO BECOME SEVERE.

WITH STRONG NORTHERLY FLOW BEHIND THE EXITING SURFACE LOW AND
TEMPERATURES DIPPING INTO THE MID 30S ACROSS THE WESTERN PORTIONS
OF THE FORECAST AREA...IT WILL BE POSSIBLE TO SEE SOME SNOW MIXING
IN WITH THE RAIN SHOWERS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING.

THE NEW TREND HAS BEEN TO COOL TEMPERATURES THROUGH THE LATTER
PART OF THE WEEK. THIS SEEMS REASONABLE GIVEN THE AMOUNT OF
RAINFALL AND CLOUD COVER EXPECTED WITH THE LOW PRESSURE SYSTEM
THAT WILL BE MOVING ACROSS THE REGION ALONG WITH ANOTHER SHORT
WAVE TROUGH EXPECTED LATE THURSDAY NIGHT AND FRIDAY. THE GFS IS
CURRENTLY MUCH STRONGER WITH THIS NEXT SHORT WAVE TROUGH THAN THE
NAM. WILL NOT PUT ANY PRECIPITATION IN ON THURSDAY NIGHT OR FRIDAY
GIVEN THE POOR AGREEMENT BETWEEN MODELS AND THE NEW MORE MOIST
TREND LATE IN THE WEEK THAT DOES NOT AGREE WITH PRIOR TRENDS...BUT
HAVE TRENDED SLIGHTLY THAT WAY.

THE WEEKEND AND BEGINNING OF NEXT WEEKS ARE STILL LOOKING DRY AND
WARMER AS AN UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND MOVES
OVER THE CENTRAL U.S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 24, 4:57 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
557 AM MDT TUE APR 24 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
557 AM MDT TUE APR 24 2007 /657 AM CDT TUE APR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY EAST OF KANSAS
STATE HIGHWAY 27. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TRI-
STATE REGION AHEAD OF THE LOW PRESSURE CENTER THAT WILL BE
DEEPENING OVER SOUTHEAST COLORADO AND TRACKING ACROSS SOUTHWEST
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Apr 24, 5:10 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       3 N MCCOOK              40.25N 100.62W
04/24/2007  E4.25 INCH       RED WILLOW         NE   BROADCAST MEDIA

&&

KJAMES
Local storm report, Apr 24, 5:11 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       CULBERTSON              40.23N 100.84W
04/24/2007  E2.63 INCH       HITCHCOCK          NE   BROADCAST MEDIA

&&

KJAMES
Special weather statement, Apr 24, 5:40 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 AM MDT TUE APR 24 2007

KSZ001-013-241345-
CHEYENNE-SHERMAN-
740 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 638 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF GOODLAND...AND MOVING NORTH AT
50 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 15 AND 33.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 174 AND 202.
Special weather statement, Apr 24, 5:56 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 AM MDT TUE APR 24 2007

KSZ013-027-241345-
SHERMAN-WALLACE-
656 AM MDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 654 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF WALLACE...OR 13 MILES NORTHEAST
OF SHARON SPRINGS...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 21 AND 35.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 149 AND 156.

KILLINGSWORTH
Local storm report, Apr 24, 6:37 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      MCCOOK                  40.20N 100.62W
04/24/2007                   RED WILLOW         NE   EMERGENCY MNGR

            RED WILLOW COUNTY EMERGENCY MANAGEMENT REPORTS SEVERAL
            COUNTY ROADS WASHED OUT AS A RESULT OF FLASH FLOODING. NO
            DAMAGE TO STRUCTURES AT THIS POINT BUT SOME HOMES ARE
            SURROUNDED BY WATER.

&&

CFOLTZ
Local storm report, Apr 24, 6:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             6 E GOODLAND            39.35N 101.60W
04/24/2007  E0.75 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

KJAMES

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 6 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Yuma

When
April 24, 7:00 AM MST to 7:00 PM MST
Where
Yuma County, Joes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.650, -102.680

Heavy rain produced widespread flooding and road washouts across Yuma county during the day. Flooding was reported in Joes during the early afternoon hours. Heavy rain initially caused flash flooding during the early morning hours Tuesday near Idalia and Beecher Island, which transitioned into a general heavy rain event during the day Tuesday.

Hail, Kit Carson

When
April 24, 8:19 AM MST
Where
Kit Carson County, 7 mi S of Burlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.199, -102.270

Hail, Kit Carson

When
April 24, 8:20 AM MST
Where
Kit Carson County, 15 mi SSW of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -102.857

Hail, Yuma

When
April 24, 10:32 AM MST
Where
Yuma County, 5 mi E of Clarkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -102.525

Hail covered the ground.

Hail, Yuma

When
April 24, 10:35 AM MST
Where
Yuma County, 14 mi NW of Wray
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.223, -102.417

Dime-sized hail covered the ground.

Tornado, Cheyenne

When
April 24, 10:58 AM MST to 10:59 AM MST
Where
Cheyenne County, Wild Horse
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.820, -103.000

Brief tornado on east side of town, or about Roads R, 9. The doors on a quonset hut were damaged, a trailer was pushed over and was leaning against a building. The cross on a church received minor damage.

Tornado, Cheyenne

When
April 24, 11:15 AM MST to 11:25 AM MST
Where
Cheyenne County, 3 mi W of Wild Horse to 7 mi W of Wild Horse
Rating
EF0
Path length
4 mi
Path width
25 yd
Reported by
COOP Observer
Coordinates
38.820, -103.056

No known damage...over open fields. Tornado developed near Roads R, 5 and dissipated near Roads R, 1.

Hail, Cheyenne

When
April 24, 11:28 AM MST
Where
Cheyenne County, 6 mi N of Wild Horse
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.907, -103.000

Hail nearly covered the ground.

Tornado, Cheyenne

When
April 24, 11:38 AM MST to 11:42 AM MST
Where
Cheyenne County, 6 mi WNW of Wild Horse to 7 mi WNW of Wild Horse
Rating
EF0
Path length
1 mi
Path width
25 yd
Continued into
Lincoln, Co (BOU)
Reported by
Law Enforcement
Coordinates
38.853, -103.103

No known damage...over open fields. Tornado developed near Roads U, 1 (near the junction of Hwy 287 and Hwy 94) and exited the county near Roads U, 0, moving into Lincoln county.

Tornado, Cheyenne

When
April 24, 12:26 PM MST to 12:36 PM MST
Where
Cheyenne County, 6 mi NNE of Cheyenne Wells to 9 mi NNW of Cheyenne Wells
Rating
EF1
Path length
4.5 mi
Path width
25 yd
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.900, -102.307

A single power pole was broken at Roads Z, 43. Otherwise the tornado was over open fields with no known damage. Tornado developed near Roads X, 46 and dissipated near Roads AA, 42.

Tornado, Cheyenne

When
April 24, 12:37 PM MST to 12:45 PM MST
Where
Cheyenne County, 5 mi NE of Arapahoe to 6 mi N of Arapahoe
Rating
EF0
Path length
4 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.901, -102.104

No known damage...over open fields. Tornado developed near Roads X, 57 and dissipated near Roads Z, 53.

Tornado, Cheyenne

When
April 24, 12:55 PM MST to 1:14 PM MST
Where
Cheyenne County, 8 mi NNE of Arapahoe to 11 mi NNW of Arapahoe
Rating
EF0
Path length
5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.957, -102.113

Cone-shaped tornado lasted about 19 minutes. No known damage...over open fields. Tornado developed near Roads CC, 56 and dissipated near Roads GG, 51.

Tornado, Cheyenne

When
April 24, 1:00 PM MST to 1:01 PM MST
Where
Cheyenne County, 18 mi NW of Cheyenne Wells
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.004, -102.587

No known damage...over open fields. Tornado occurred near Roads FF, 30.

Tornado, Cheyenne

When
April 24, 1:00 PM MST to 1:01 PM MST
Where
Cheyenne County, 26 mi NW of Cheyenne Wells
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.086, -102.692

No known damage...over open fields. Tornado occurred near Roads FF, 18.

Hail, Kit Carson

When
April 24, 1:02 PM MST
Where
Kit Carson County, 14 mi SSW of Burlington
Measured
1.75 in hail
Reported by
Public
Coordinates
39.113, -102.370

Quarter to golfball size hail fell for about 10 minutes.

Thunderstorm Wind, Kit Carson

When
April 24, 1:02 PM MST
Where
Kit Carson County, 14 mi SSW of Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.113, -102.370

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29683, 29459, 29461, 29464, 29466, 29475, 29478, 29467, 29482, 29550, 29557, 29561, 29564, 29565, 29580, 29582.